Alert archive / Ohio / Special Marine Warnings in 2017
Special Marine Warning 13, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Apr 20, 2017, 6:16 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 6:16 PM EDT (22:16 UTC)
- Expired
- Apr 20, 2017, 7:45 PM EDT
- In force
- 89 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Cleveland radar (KCLE), 69 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 595 m²/s²
- 0-3 km storm-relative helicity
- 665 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
294
WHUS51 KCLE 202216
SMWCLE
LEZ144-145-164-165-202345-
/O.NEW.KCLE.MA.W.0013.170420T2216Z-170420T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
616 PM EDT THU APR 20 2017
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
NEARSHORE AND OPEN WATERS FROM THE ISLANDS OH TO AVON POINT OH...
* UNTIL 745 PM EDT
* AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
HURON...MOVING NORTHEAST AT 35 KNOTS.
HAZARD...WIND GUSTS TO 40 KNOTS.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
* LOCATIONS IMPACTED INCLUDE...
SANDUSKY BAY...HURON...LORAIN HARBOR...AND VERMILION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTH CENTRAL AND NORTHWESTERN OHIO.
LAT...LON 4148 8281 4142 8293 4145 8298 4143 8301
4145 8302 4145 8306 4146 8298 4149 8296
4149 8282 4154 8272 4151 8271 4158 8260
4168 8260 4168 8240 4185 8201 4158 8200
4151 8203 4138 8247 4141 8258 4138 8272
TIME...MOT...LOC 2215Z 244DEG 55KT 4148 8262
HAIL...0.00IN
WIND...40KTS
$$
JAMISON1 follow-up statement
274
FZUS71 KCLE 202256
MWSCLE
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
656 PM EDT THU APR 20 2017
LEZ144-145-164-165-202306-
/O.CAN.KCLE.MA.W.0013.000000T0000Z-170420T2345Z/
656 PM EDT THU APR 20 2017
...THE SPECIAL MARINE WARNING IS CANCELLED...
THE AFFECTED AREAS WERE...
NEARSHORE AND OPEN WATERS FROM THE ISLANDS OH TO AVON POINT OH...
THE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT
THREAT TO BOATERS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTH CENTRAL AND NORTHWESTERN OHIO.
LAT...LON 4148 8281 4142 8293 4145 8298 4143 8301
4145 8302 4145 8306 4146 8298 4149 8296
4149 8282 4154 8272 4151 8271 4158 8260
4168 8260 4168 8240 4185 8201 4158 8200
4151 8203 4138 8247 4141 8258 4138 8272
TIME...MOT...LOC 2255Z 244DEG 55KT 4175 8187
$$
SEFCOVICWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Apr 20, 4:03 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 20, 4:03 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 403 PM EDT Thu Apr 20 2017 .SYNOPSIS... Low pressure will track across southern lower Michigan and eastward to Ontario tonight, taking a cold front across northern Ohio and northwest PA this evening through early overnight. High pressure will settle across the Great Lakes for Friday through Saturday. Low pressure will track across the Ohio and Tennessee River Valleys Saturday. A weakening cold front will sink southward on Sunday night. && .NEAR TERM /THROUGH TONIGHT/... Focus first is on area of convection moving east out of IN and also a few isolated cells ahead of that across western OH. Upper shortwave invigorating these. This will move east, diurnally peaking. Severe Thunderstorm Watch covers this. Warm front still lies across the lake and into NW PA, although one could argue now it is much closer to the shore with northerly winds at THR01 and CND01 in the most recent observations. This front/boundary will have to be watched closely with this evenings storms. Cold front still lies further west to pass across I-75 around 10 p, Cleveland and central Highlands around 1a, and 4 am across the eastern border. Additional storms possible along it, but likely weaker. Rainfall/localized flooding possible with storms working on PWs in excess of one inch. Northwest PA and portions of north- central OH is of highest concern. Temperatures will fall back to near 50 by 6am. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Decent push of cold air behind this evenings cold front. High temperatures tomorrow will be below normal and struggle in the 50s; coolest near the lake. Will remain rather cloudy with a decent amount of low level moisture lingering. Even included a 20 percent chance of a shower across far NE OH/NW PA in the morning. Lingering trough across the eastern Great Lakes pulls away Friday night and high pressure builds in more firmly. Winds appear to stay up enough Friday night and with the cloud cover limited lows close to 40. Track of southern wave still is south along the Ohio/TN river valleys. That will likely keep most of the precipitation out of our area. Have kept the 20 and 30 percents for the far south and southeastern counties Saturday/Saturday night. Saturday will be the coolest day of the next several with highs in the lower/mid 50s. A touch cooler Saturday night with a number of upper 30s possible. FYI the frost/freeze program as begun for our OH counties. && .LONG TERM /SUNDAY THROUGH THURSDAY/... High pressure settles southeast out of Canada across the central Great Lakes over the weekend. It will take some time for low level moisture to scour out behind the front with clouds clearing Saturday night into Sunday. Saturday will be the coolest day with temperatures in the lower 50s. Temperatures will gradually rebound through early next week although areas directly downwind of Lake Erie will be impacted by the cool flow off the lake. Shortwave energy will approach from the west by Tuesday although models in poor agreement on how to handle it. An area of low pressure will move across the upper great lakes with a frontal boundary stalling somewhere across the Central Great Lakes. Another low will track out of the Plains on Wednesday along this boundary bringing better chances of rain towards Thursday. && .AVIATION /18Z Thursday THROUGH Tuesday/... Showers and thunderstorms are expected to fill in this afternoon and evening ahead of a low pressure system moving through the central Great Lakes. Conditions ahead of the precipitation are generally VFR except at ERI where a northeast wind off the lake is maintaining low IFR stratus. This may briefly improve as showers move through before returning for much of the afternoon. Elsewhere breezy southwest winds gusting to 25-30 knots are expected this afternoon. Thunderstorms are expected to fill in across nw Ohio between 19-21Z and then spread eastward across the area, initially along the warm front near Lake Erie. Thunderstorms late this afternoon into this evening have the potential to be strong to severe with wind gusts of 40+ knots, mainly out of the west. Heavy rainfall is also possible with visibilities dropping below a mile in the heavier rain. TAFs will need to be updated with better timing definition as storms approach. A cold front will sweep east across the area tonight bringing an end to the showers and thunderstorms with MVFR ceilings developing. OUTLOOK...Non-VFR possible Friday, mainly NE OH/NW PA. Non-VFR also possible Saturday. && .MARINE... A warm front remains across Lake Erie with southwesterly flow nosing into the western part of the lake and easterly flow holding firm to the north and east. Low pressure accompanied by showers and thunderstorms will move east across the Lake this evening with westerly winds developing across the whole lake. Westerly winds will be near 15 knots overnight then increase to 15 to 20 knots on Friday. This will cause waves to build to 3 to 5 feet on the east half of the lake. A Small Craft Advisory will likely be needed for the nearshore waters east of Willowick. Winds will shift around to the north and eventually northeast over the weekend as high pressure builds across the central Great Lakes. A secondary high will develop across eastern Canada on Monday with continued east to northeast flow causing a slight chop in the waves on the west half of the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Oudeman NEAR TERM...Oudeman SHORT TERM...Oudeman LONG TERM...KEC AVIATION...KEC MARINE...KEC
Hazardous weather outlook, Apr 20, 2:24 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Cleveland OH 224 PM EDT Thu Apr 20 2017 LEZ142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-211830- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford- Richland-Ashland-Marion-Morrow- 224 PM EDT Thu Apr 20 2017 ...SEVERE THUNDERSTORM WATCH 151 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Localized flooding is also possible, especially in areas that received heavy rain yesterday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-047-089- PAZ001>003-211830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake- Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark- Mahoning-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- Crawford- 224 PM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to possibly severe thunderstorms are possible this evening. The greatest threat will be from damaging winds and large hail. An isolated tornado is possible across extreme northeast Ohio and into northwest Pennsylvania. Localized flooding is also possible, especially in areas that received heavy rainfall yesterday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 20, 2:10 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
210 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL SANDUSKY 41.46N 82.71W
04/20/2017 E0.25 INCH ERIE OH PUBLIC
&&
THOMPSONSpecial weather statement, Apr 20, 4:13 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
413 PM EDT THU APR 20 2017
OHZ003-006-202100-
Wood-Lucas-
413 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WOOD AND LUCAS COUNTIES...
At 411 PM EDT, a strong thunderstorm was located near Liberty
Center, or 9 miles east of Napoleon, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
GRAND RAPIDS, Toledo, Bowling Green, Pemberville, AND SURROUNDING
COMMUNITIES.
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4169 8334 4171 8334 4163 8316 4162 8315
4162 8342 4117 8342 4117 8388
TIME...MOT...LOC 2011Z 243DEG 35KT 4143 8395
JamisonSpecial weather statement, Apr 20, 5:19 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Cleveland OH 519 PM EDT THU APR 20 2017 OHZ008-018-202200- Seneca-Sandusky- 519 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA AND SANDUSKY COUNTIES... At 519 PM EDT, a strong thunderstorm was located over Fostoria, moving northeast at 40 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Fremont, Fostoria, Bellevue, Clyde, Green Springs, Ballville, Bettsville, Helena, Burgoon, Bascom, Kansas and Stony Prairie. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4146 8314 4126 8284 4107 8342 4126 8342 TIME...MOT...LOC 2119Z 235DEG 36KT 4118 8342 Mottice
Special weather statement, Apr 20, 6:05 PM EDT, 11 minutes before
Special Weather Statement National Weather Service Cleveland OH 605 PM EDT THU APR 20 2017 PAZ002-003-202245- Southern Erie-Crawford- 605 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ERIE AND NORTH CENTRAL CRAWFORD COUNTIES... At 605 PM EDT, a strong thunderstorm was located 7 miles southeast of Albion, or 12 miles northwest of Meadville, moving northeast at 25 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Edinboro, Union City, Cambridge Springs, Waterford, Mill Village, McKean, Venango, Woodcock and Middleboro. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4170 8020 4184 8039 4209 8007 4190 7982 TIME...MOT...LOC 2205Z 229DEG 20KT 4181 8026 Mottice
Local storm report, Apr 20, 6:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
609 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 7 W FINDLAY 41.04N 83.78W
04/20/2017 M1.00 INCH HANCOCK OH TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL ALONG US 224
ABOUT 7 MILES WEST OF FINDLAY.
&&
SEFCOVICThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:09 PM EDT | Special Weather Statement | CLE | Huron, Medina, Seneca | 51 min |
| Apr 19, 9:06 PM EDT | Areal Flood Advisory | CLE | Stark, Summit | 5 hr |
| Apr 19, 9:30 PM EDT | Special Weather Statement | CLE | Wood | 45 min |
| Apr 19, 10:38 PM EDT | River Flood Warning | CLE | Stark | 13 hr |
| Apr 20, 8:23 AM EDT | Special Marine Warning | CLE | 37 min | |
| Apr 20, 10:46 AM EDT | Special Weather Statement | CLE | Ashtabula | 29 min |
| Apr 20, 4:13 PM EDT | Special Weather Statement | CLE | Lucas, Wood | 47 min |
| Apr 20, 5:19 PM EDT | Special Weather Statement | CLE | Sandusky | 41 min |
| Apr 20, 5:27 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 39 min |
| Apr 20, 6:56 PM EDT | Special Weather Statement | CLE | Lucas | 49 min |
| Apr 20, 7:20 PM EDT | Special Marine Warning | CLE | 85 min | |
| Apr 20, 6:05 PM EDT | Special Weather Statement | CLE | Crawford | 40 min |
| Apr 20, 6:21 PM EDT | Special Weather Statement | CLE | Crawford | 24 min |
| Apr 20, 6:37 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 38 min |
Nearby
Special Marine Warnings in Ohio, 2017Every special marine warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.